Overdoses can kill.

As a person begins to overdose their breath slows and may even stop. The key to saving the life of a person who is overdosing is to get them breathing again as quickly as possible.

Overdoses are most common among those who use opioids and may be increasing in some populations or areas recently in the context of COVID-19.

Drug overdoses from other drugs (e.g., cocaine, methamphetamine) have also been increasing, largely due to the mixing of these drugs with opioids such as fentanyl.

Factors that increase the risk of overdose and death include drug use following a drug-free period, mixing substances, using alone and having other medical conditions such as lung or heart conditions.

If you suspect an overdose you should:

  • Call 911.
  • Administer naloxone. Giving naloxone to a person who is overdosing can save their life. COVID-19 should not stop you from using naloxone when needed. It is very safe to do so.

If you are trained and comfortable doing so, you can also do rescue breathing and/or chest compressions until they wake up.

  • When the person wakes up, advise them that treatment can help and that medication is available for opioid use disorder and wait for emergency help to arrive.

Naloxone, known by the brand name Narcan, is a medication that can rapidly reverse an opioid overdose from a prescription opioid, heroin, fentanyl, and other drugs mixed with opioids. Because fentanyl is more potent than other opioids, additional doses of naloxone may be required to reverse an overdose.

Trending Food Videos